Texas, 2018

Tornado and Flash Flood in Texas, August 11, 2018

August 11, 2018 · NWS MAF · 2 events in 2 counties and zones

There was an upper trough over West Texas that extended from northern Mexico northeast to the Great Lakes region. A couple of remaining thunderstorm outflow boundaries were across the area, and there was good moisture present.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

There was an upper trough over West Texas that extended from northern Mexico northeast to the Great Lakes region. A couple of remaining thunderstorm outflow boundaries were across the area, and there was good moisture present. These conditions resulted in a thunderstorm that produced a landspout across the northeast Permian Basin and flash flooding in Scurry County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 11, 4:58 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 11, 4:58 PM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
558 PM CDT Sat Aug 11 2018

.AVIATION...
00Z TAF issuance
Complicated aviation forecast over the next few hours with
multiple outflow boundaries around the area. Storms could form
almost anywhere so will amend where needed. Convection is expected
to diminish overnight with more showers forming across the area by
early morning. Winds will be generally variable, but become gusty
near outflow boundaries and storms.

&&

.PREV DISCUSSION... /issued 247 PM CDT Sat Aug 11 2018/

DISCUSSION...
The potential for heavy rain and areas of flash flooding still
remains possible through Sunday for many areas...

Over the next couple of day, our weather will continue to be
driven by mesoscale boundaries and a slow moving upper trough/low.
Currently, the upper trough extends from northern Mexico, NE to
the Great Lakes region. A closed low is expected to develop over
the region by tonight but the trough axis will remain over NW
portions of the forecast area through Sunday night, providing good
forcing for ascent across most of West TX but particularly for the
Big Bend, Lower Trans Pecos and Permian Basin regions. At the
surface, a couple boundaries currently remain stationary across
the area and should continue to be a low level focus for
thunderstorm development this afternoon and evening. Although
areas of best coverage and rainfall accumulations look to be
across the SE half of the forecast area through Sunday, scattered
convection will be possible across the remainder of the area as
well. PWATs generally ranging from 1-2", NW to SE, during this
time and continued weak flow aloft leading to slow storm motion
will likely result in heavy rainfall and areas of flash flooding.
Several areas across West TX and southeast NM have already seen a
decent amount of rainfall the last day or two. These areas will be
very susceptible to flooding given the soils are already
saturated. Similar to previous days, we could see a strong storm
or two produce some gusty winds. Otherwise, increased cloud cover
and rain chances will keep high temperatures in the 70s and 80s
for the weekend.

Monday, the upper trough axis begins to slowly shift east as the
upper low begins to lift north. This will shift better deep layer
moisture, lift and associated rain chances to far eastern and
southern areas east Monday and Monday night. Rain chances decrease
significantly areawide by Tuesday as the upper tough lifts
farther north and upper ridging begins to build back over the
region. Upper ridging will keep most areas dry through Thursday
then perhaps rain chances return late in the week with the
potential of a shortwave moving across the region. Otherwise,
temperatures warm through mid week with highs generally in the mid
to upper 90s by Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     68  84  68  88 /  40  50  50  50
Carlsbad                       66  84  65  91 /  40  40  20  10
Dryden                         68  81  69  88 /  60  80  60  60
Fort Stockton                  65  79  65  88 /  50  70  40  30
Guadalupe Pass                 60  78  61  86 /  30  40  10  10
Hobbs                          63  82  63  88 /  40  40  20  10
Marfa                          57  75  56  84 /  50  60  30  20
Midland Intl Airport           67  83  67  88 /  50  60  50  40
Odessa                         67  82  66  88 /  50  60  40  30
Wink                           67  85  67  91 /  40  50  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

29
Hazardous weather outlook, Aug 11, 1:41 PM CST, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
241 PM CDT Sat Aug 11 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
241 PM CDT Sat Aug 11 2018 /141 PM MDT Sat Aug 11 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms will continue across Southeast
New Mexico and West Texas through tonight. Frequent lightning and
gusty winds will accompany storms, but the main threat will be heavy
rainfall, which could result in localized flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms remain possible across much of the area through Sunday
night, shifting eastward Monday. Heavy rainfall and localized flash
flooding are the main threats with showers and storms that develop.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The radar

The Midland/Odessa radar (KMAF), 74 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 flash flood. Local standard time, as filed.

Tornado, Howard

When
August 11, 6:38 PM CST to 6:40 PM CST
Where
Howard County, 4 mi NW of Big Spring to 3.8 mi S of Fairview
Rating
EF0
Path length
0.36 mi
Path width
100 yd
Reported by
Trained Spotter
Coordinates
32.291, -101.518

A thunderstorm moved across Howard County and produced a landspout four miles northwest of Big Spring. It was located over an open field behind the old Holland Cotton Seed holding facility. No damage was reported by the observer and by the Big Spring EMC who went to the location. The path length and width were estimated.

Flash Flood, Scurry

When
August 11, 8:05 PM CST to 10:30 PM CST
Where
Scurry County, Snyder to 1.03 mi NNE of Snyder Winston Arpt
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
32.720, -100.900

Heavy rain fell across Scurry County and produced flash flooding in Snyder. The Snyder Fire Department confirmed that low water crossings were flooded and barricaded.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyThe tornado archive for Texas, 2018Warnings in Texas, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772066, 772072.